Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 93, NWS Shreveport, LA

October 15, 20096 counties in Arkansas

NWS Shreveport, LA issued this flash flood warning at Oct 15, 2009, 7:20 AM CDT for 6 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 7:20 AM CDT (12:20 UTC)
Expired
Oct 15, 2009, 10:15 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, AR, Hempstead County, AR, Lafayette County, AR, Miller County, AR, Nevada County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2278 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 151220
FFWSHV
ARC027-057-073-091-099-139-151515-
/O.NEW.KSHV.FF.W.0093.091015T1220Z-091015T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 AM CDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...HUTTIG...EL
  DORADO...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...
  SOUTHERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...STAMPS...LEWISVILLE...
  MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...
  SOUTHERN NEVADA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1015 AM CDT

* AT 718 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLISVILLE...ROSSTON...PERRYTOWN...MANDEVILLE...LAWSON...LAPILE...
  FULTON...EMMET...CALION...BODCAW AND BLUFF CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ONE TO TWO INCHES HAS ALREADY FALLEN OVER THE WARNED AREA THIS 
MORNING. ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE 
POSSIBLE IN THE WARNED AREA. THESE RAINFALL AMOUNTS COMBINED WITH 
ALREADY SATURATED GROUNDS COULD LEAD TO FLOODING PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3303 9404 3354 9402 3360 9382 3364 9391
      3374 9381 3373 9309 3339 9310 3338 9256
      3333 9251 3333 9245 3328 9242 3330 9233
      3327 9230 3327 9222 3321 9220 3322 9217
      3317 9215 3316 9209 3310 9212 3304 9206

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 5:40 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 15, 5:40 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 AM CDT THU OCT 15 2009

.DISCUSSION...

ANOTHER DAY AND NIGHT OF SHOWERS AND THUNDERSTORMS EXPECTED FOR
THE FOUR STATE REGION THEN A BREAK UNTIL NEAR MID WEEK. EARLY THIS
MORNING A SURFACE LOW WAS INDICATED OVER PARTS OF NORTH TEXAS NEAR
THE FORT WORTH AREA WITH A FRONTAL SYSTEM REACHING NORTHEAST INTO
ANOTHER SMALL LOW OVER SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.
THE FRONTAL BOUNDARY THEN CONTINUED EAST WINDING ACROSS NORTHEAST
LOUISIANA AND THROUGH CENTRAL MISSISSIPPI. SHOWERS AND STRONG TO
SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE BOUNDARY
OVER OKLAHOMA AND THE IMMEDIATE ADJACENT SECTIONS OF SOUTHWEST
ARKANSAS AND EXTREME NORTHEAST TEXAS. DURING THE DAY TODAY THE
SURFACE LOW WILL SHIFT TO THE EAST WITH THE COLD FRONT MOVING
SOUTH AND EAST ACROSS THE NORTHERN SECTIONS OF THE FOUR STATE REGION
TAKING THE SHOWERS AND THUNDERSTORMS SOUTH AND EAST INTO THE
CENTRAL AND SOUTHEAST AREAS BY THIS AFTERNOON. HAVE ISSUED A FLASH
FLOOD WATCH FOR MUCH OF SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND PARTS OF NORTHEAST TEXAS...GENERALLY EAST OF A
HOPE TO TEXARKANA ARKANSAS...AND NEW BOSTON...AVINGER...
BECKVILLE...NACOGDOCHES...AND LUFKIN TEXAS. BY LATE THIS AFTERNOON
AND INTO THE EARLY EVENING THE FRONT WILL BE MOVING SOUTHEAST TO JUST
SOUTH OF THE COUNTY WARNING AREA WITH THE RAIN AND SHOWERS
TAPERING OFF. SURFACE HIGH PRESSURE WILL MOVE INTO THE FOUR STATE REGION
SUPPLYING COOLER TEMPERATURES AND DRIER AIR. REINFORCING COLD AIR
AND DRIER AIR WILL ARRIVE DURING THE WEEKEND AS THE UPPER PATTERN
AMPLIFIES WITH A LONGWAVE TROUGH OVER THE EASTERN U.S. AND A RIDGE
OVER THE WEST. SOME OF THE COLDER AIR THIS SEASON ARRIVES WITH THE NEXT
HIGH PRESSURE THAT SETTLES OVER THE AREA. THE NEXT UPPER STORM SYSTEM
STARTS ACROSS THE WESTERN STATES ON MONDAY AND REACHES THE
WESTERN PARTS OF THE FOUR STATE REGION ON TUESDAY WITH BEST RAIN
CHANCES NEAR MID WEEK WITH OUR NEXT FRONT. /05/

&&

.AVIATION...

SURFACE OBSERVATIONS THIS MORNING CONTINUE TO INDICATE THAT MUCH OF
THE FOUR STATE REGION IS ON THE SOUTH SIDE OF A STATIONARY FRONT
STRETCHED ACROSS THE NORTHERN FRINGES OF THE FORECAST AREA. A COLD
FRONT IS EXPECTED TO APPROACH AND MOVE THROUGH THE REGION THIS
MORNING THROUGH THE DAYTIME HOURS.  SHOWERS WITH A FEW THUNDERSTORMS
HAVE ALREADY DEVELOPED THIS MORNING OVER THE EXTREME FRINGES OF THE
AREA...WHICH SHOULD AFFECT TXK THROUGH THE REMAINDER OF THE EARLY
MORNING HOURS.  THIS ACTIVITY WILL GRADUALLY SPREAD SOUTH AND EAST
THROUGH THE MORNING.  IT IS EXPECTED TO REACH THE INTERSTATE 20
CORRIDOR BY MID MORNING...AND THE SOUTHEASTERN TEXAS LOCATIONS BY
AROUND LUNCHTIME.  THE FRONT ITSELF SHOULD MOVE SOUTHEAST OUT OF THE
FOUR STATE REGION THIS EVENING.  THERE MAY BE A BIT OF LINGERING
DRIZZLE TO LIGHT RAIN BEHIND THE FRONT DURING THE OVERNIGHT HOURS
TONIGHT.  OTHERWISE EXPECT PRIMARILY MVFR TO IFR CIGS AND VSBYS TO
CONTINUE THROUGH MUCH OF THE FORECAST PERIOD.  CIGS SHOULD REMAIN
AROUND 500 FT OR LESS FOR MOST SITES DURING THE EARLY MORNING
HOURS.  THEY MAY IMPROVE SLIGHTLY AFTER SUNRISE...BUT SHOULD STILL
REMAIN AT 2 KFT OR LESS.  CONDITIONS WILL BEGIN IMPROVING BACK TO
VFR FLIGHT CATEGORIES FROM NORTHWEST TO SOUTHEAST BEGINNING THIS
EVENING. WINDS TODAY WILL BE OUT OF THE S TO SE DURING THE DAY AHEAD
OF THE FRONT WITH SPEEDS AROUND 8-12 KTS. BEHIND THE FRONT EXPECT
WINDS TO BE FROM THE NORTH TO NORTHWEST AROUND 8-12 KTS WITH GUSTS
OCCASIONALLY AS HIGH AS 20 KTS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  54  69  50  68 /  70  40   0   0   0
MLU  81  53  65  48  65 /  70  50   0   0   0
DEQ  69  48  66  43  63 /  60  10   0   0   0
TXK  72  49  67  49  65 /  70  30   0   0   0
ELD  73  50  65  46  63 /  70  40   0   0   0
TYR  80  54  73  53  70 /  70  30   0   0   0
GGG  81  54  72  50  69 /  70  30   0   0   0
LFK  85  58  74  51  71 /  70  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARZ060-061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...NONE.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ097-112-126-138-151>153-165>167.

&&

06/22
Hazardous weather outlook, Oct 15, 6:18 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CDT THU OCT 15 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
618 AM CDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD SOUTHEAST ACROSS NORTHEAST TEXAS...SOUTHWEST ARKANSAS...
AND THEN NORTHEAST TEXAS AND NORTHWEST AND AND NORTH CENTRAL
LOUISIANA INTO THE MORNING HOURS. BY THE AFTERNOON THE RAIN WILL
SHIFT TO THE SOUTHEAST INTO EAST TEXAS AND ACROSS PARTS OF NORTHWEST
AND NORTH CENTRAL LOUISIANA ALONG AND SOUTH OF THE INTERSTATE
20 CORRIDOR. WITH AMPLE LOW LEVEL MOISTURE...SOME HEATING...AND
ADDITIONAL LIFT WITH A COLD FRONT...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE. THE MAIN CONCERN WILL BE HIGH AND
POSSIBLY DAMAGING WINDS FOLLOWED BY LOCALLY HEAVY RAINFALL
PRODUCING RAPID WATER RUNOFF AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH COOLER AND DRIER AIR WILL SPILL SOUTH BEHIND THE COLD FRONT
SOME OF THE COOLER TEMPERATURES SO FAR THIS SEASON. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND
HAM RADIO OPERATORS...MAY BE NEEDED TODAY AND EARLY
TONIGHT.

06

In the hours before

Local storm report, Oct 15, 4:41 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 AM CDT THU OCT 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     LIGHTNING        VALLIANT                34.00N 95.09W
10/15/2009                   MCCURTAIN          OK   LAW ENFORCEMENT

            LIGHTNING HIT BARN AND STARTED A FIRE.

&&

ASTEVENS
Local storm report, Oct 15, 4:44 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
444 AM CDT THU OCT 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FUNNEL CLOUD     10 S IDABEL             33.76N 94.82W
10/15/2009                   MCCURTAIN          OK   AMATEUR RADIO

            MOVING SOUTHEAST.

&&

ASTEVENS
Special weather statement, Oct 15, 4:52 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
452 AM CDT THU OCT 15 2009

ARZ060-061-151030-
HEMPSTEAD-NEVADA-
452 AM CDT THU OCT 15 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 530 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA AND HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...EMMET...PERRYTOWN AND PRESCOTT...

AT 451 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF BLEVINS...OR 8 MILES EAST OF
NASHVILLE...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Oct 15, 6:47 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 AM CDT THU OCT 15 2009

ARZ060-070-071-151245-
HEMPSTEAD-LAFAYETTE-MILLER-
647 AM CDT THU OCT 15 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 745 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE AND MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     BUCKNER...FULTON...GARLAND...GENOA...HOPE...LEWISVILLE...
     MANDEVILLE...PERRYTOWN...STAMPS AND TEXARKANA...

AT 645 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF OGDEN...OR 9 MILES NORTHEAST OF
TEXARKANA...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

22

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:08 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada37 min
Oct 15, 5:31 AM CDTSevere Thunderstorm WarningSHVLittle River, Sevier44 min
Oct 15, 5:55 AM CDTFlash Flood WatchSHVColumbia, Hempstead, Lafayette, Miller, Nevada, Union10 hr
Oct 15, 6:14 AM CDTSevere Thunderstorm WarningSHVLittle River46 min
Oct 15, 6:41 AM CDTSevere Thunderstorm WarningSHVColumbia, Union64 min
Oct 15, 7:11 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller, Nevada64 min
Oct 15, 7:41 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette64 min
Oct 15, 7:59 AM CDTSevere Thunderstorm WarningSHVUnion46 min
Oct 15, 8:18 AM CDTSevere Thunderstorm WarningSHVUnion57 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.